Manifestations of adverse effects on the central nervous
system, other than extrapyramidal effects, have been seen infrequently.
Drowsiness, usually mild, may occur at the beginning of therapy or when dosage
is increased. It usually subsides with continued LOXITANE therapy. The
incidence of sedation has been less than that of certain aliphatic
phenothiazines and slightly more than the piperazine phenothiazines. Dizziness,
faintness, staggering gait, shuffling gait, muscle twitching, weakness, insomnia,
agitation, tension, seizures, akinesia, slurred speech, numbness, and
confusional states have been reported. Neuroleptic malignant syndrome (NMS) has
been reported (see WARNINGS).
Extrapyramidal Symptoms - Neuromuscular
(extrapyramidal) reactions during the administration of LOXITANE have been
reported frequently, open during the first few days of treatment. In most
patients, these reactions involved parkinsonian-like symptoms such as tremor,
rigidity, excessive salivation, and masked facies. Akathisia (motor
restlessness) also has been reported relatively frequently. These symptoms are
usually not severe and can be controlled by reduction of LOXITANE dosage or by
administration of antiparkinson drugs in usual dosage.
Dystonia - Class effect
Symptoms of dystonia, prolonged abnormal contractions of
muscle groups, may occur in susceptible individuals during the first few days
of treatment. Dystonic symptoms include: spasm of the neck muscles, sometimes
progressing to tightness of the throat, swallowing difficulty, difficulty
breathing, and/or protrusion of the tongue. While these symptoms can occur at
low doses, they occur more frequently and with greater severity with high
potency and at higher doses of first generation antipsychotic drugs. An
elevated risk of acute dystonia is observed in males and younger age groups.
Persistent Tardive Dyskinesia - As with all
antipsychotic agents, tardive dyskinesia may appear in some patients on
long-term therapy or may appear after drug therapy has been discontinued. The
risk appears to be greater in elderly patients on high-dose therapy, especially
females. The symptoms are persistent and in some patients appear to be
irreversible. The syndrome is characterized by rhythmical involuntary movement
of the tongue, face, mouth or jaw (e.g., protrusion of tongue, puffing of
cheeks, puckering of mouth, chewing movements). Sometimes these may be
accompanied by involuntary movements of extremities.
There is no known effective treatment for tardive
dyskinesia; antiparkinson agents usually do not alleviate the symptoms of this syndrome.
It is suggested that all antipsychotic agents be discontinued if these symptoms
appear. Should it be necessary to reinstitute treatment, or increase the dosage
of the agent, or switch to a different antipsychotic agent, the syndrome may be
masked. It has been suggested that fine vermicular movements of the tongue may
be an early sign of the syndrome, and if the medication is stopped at that time
the syndrome may not develop.
Tachycardia, hypotension, hypertension, orthostatic
hypotension, lightheadedness, and syncope have been reported.
A few cases of ECG changes similar to those seen with
phenothiazines have been reported. It is not known whether these were related to
Rarely, agranulocytosis, thrombocytopenia, leukopenia.
Dermatitis, edema (puffiness of face), pruritus, rash,
alopecia, and seborrhea have been reported with loxapine.
Dry mouth, nasal congestion, constipation, blurred vision,
urinary retention, and paralytic ileus have occurred.
Nausea and vomiting have been reported in some patients.
Hepatocellular injury (i.e., SGOT/SGPT elevation) has been reported in
association with loxapine administration and rarely, jaundice and/or hepatitis
questionably related to LOXITANE treatment.
Other Adverse Reactions
Weight gain, weight loss, dyspnea, ptosis, hyperpyrexia,
flushed facies, headache, paresthesia, and polydipsia have been reported in some
patients. Rarely, galactorrhea, amenorrhea, gynecomastia, and menstrual
irregularity of uncertain etiology have been reported.
There have been rare reports of significant respiratory
depression, stupor and/or hypotension with the concomitant use of loxapine and lorazapam.
The risk of using loxapine in combination with CNS-active
drugs has not been systematically evaluated. Therefore, caution is advised if
the concomitant administration of loxapine and CNS-active drugs is required.